Alert archive / New York / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 23, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 21, 2010, 2:06 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2010, 2:06 PM EDT (18:06 UTC)
- Expired
- Jul 21, 2010, 3:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
Counties Franklin County, NY, St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 117 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 11:27 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:36 PM EDT, 30 minutes earlier.
Area forecast discussion, Jul 21, 1:36 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 136 PM EDT WED JUL 21 2010 .SYNOPSIS... A STRONG UPPER AIR DISTURBANCE WILL BRING STRONG TO SEVERE THUNDERSTORMS TO THE NORTH COUNTRY THIS AFTERNOON AND EARLY THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS... ALONG WITH SOME LOCALLY HEAVY RAINFALL AND HAIL. SOME SHOWERS ARE POSSIBLE ACROSS THE ADIRONDACKS AND GREEN MOUNTAINS THURSDAY AFTERNOON. A RIDGE OF HIGH PRESSURE WILL BE OVER THE NORTH COUNTRY THURSDAY NIGHT THROUGH EARLY FRIDAY. A WARM FRONT WILL APPROACH THE REGION FRIDAY NIGHT AND SATURDAY. A COLD FRONT WILL THEN MOVE THROUGH THE REGION SATURDAY NIGHT AND EARLY SUNDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1138 AM EDT WEDNESDAY...CONFIDENCE CONTINUES THAT WE WILL SEE STRONG/SEVERE THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS THE REGION. JUST A QUICK NOTE REGARDING THE SEVERE THUNDERSTORM WATCH JUST ISSUED AND WILL BE IN EFFECT UNTIL 8PM. NO CHANGE THE THE FORECAST, BUT REISSUED TEXT PRODUCTS TO INCLUDE WATCH HEADLINE. SOME CONVECTION STARTING TO SHOW UP ACROSS NORTHERN NEW YORK. SATELLITE IMAGERY SHOWING CU GETTING QUITE BUBBLY AND WITH NO REAL CAP IN PLACE TO SPEAK OF, THINGS SHOULD BE FIRING UP HERE BY 1PM. PREVIOUS DISCUSSION BELOW... HAVE DONE A MINOR UPDATE TO FORECAST TO ADD IN POTENTIAL FOR DAMAGING WIND GUSTS AND LARGE HAIL. ALSO A FEW TWEAKS TO WEATHER GRIDS BASED ON CURRENT RADAR TRENDS. INTIAL 12Z NAM GUIDANCE NOT SHOWING ANY MAJOR CHANGES. STILL LOOKING LIKE A NUMBER OF THINGS ARE COMING TOGETHER TO PAVE THE WAY FOR A SOLID SEVERE WEATHER EVENT ACROSS THE REGION THIS AFTERNOON INTO THE EARLY EVENING. STRONG SHORTWAVE OVER THE GREAT LAKES REGION IS ALREADY SPARKING SOME STRONG THUNDERSTORMS ACROSS ONTARIO EVEN AT THIS EARLY HOUR. ON THE BOTTOMSIDE OF THAT SHORTWAVE WE'VE GOT A STRENGTHENING MID AND UPPER LEVEL JET THAT WILL BE NOSING INTO THE REGION THIS AFTERNOON. THIS WILL HELP INCREASE THE 0-6KM SHEAR INTO THE 40-50KT RANGE WHICH IS THE SWEET SPOT FOR ORGANIZED CONVECTION. TEMPERATURES WILL BE REACHING THE LOWER TO MID 80S AND WITH DEWPOINTS IN THE MID TO UPPER 60S, WE SHOULD EASILY SEE CAPES UP AROUND 2000J/KG. THUS WE SHOULD SEE ORGANIZED CONVECTION START TO GO HERE BY 1PM. AFTER REVIEW OF 4KM/12KM WRF AND HRRR MODELS, THINK INITIAL CONVECTION WILL FIRE ACROSS THE EASTERN SLOPES OF THE DACKS AND MOVE INTO VERMONT AND INTENSIFY AS THE AFTERNOON PROGRESSES. SHORTLY THERE AFTER, ADDITIONAL CONVECTION WILL MOVE FROM ONTARIO INTO THE SAINT LAWRENCE VALLEY AND PROVIDE A SECOND ROUND OF THUNDERSTORMS TO VERMONT LATE IN THE AFTERNOON INTO THE EVENING. WIND FIELDS SUGGEST STRONG LOW LEVEL TURNING, ESPECIALLY ACROSS EASTERN AND SOUTHERN VERMONT THIS AFTERNOON INTO EARLY EVENING. THIS MAY ALLOW MORE DISCRETE SUPERCELLS TO FORM AND THUS WE CAN'T RULE OUT A TORNADO AS WELL. LAST SPC OUTLOOK DID HIGHLIGHT THAT AREA AS WELL FOR SLIGHLY BIGGER TORNADO RISK. LATEST SPC MESOSCALE DISCUSSION INDICATES THAT THE REGION WILL BE UPGRADED TO A MODERATE RISK AND IT'S QUITE LIKELY WE'LL HAVE SEVERE WEATHER WATCHES IN EFFECT IN THE NEAR FUTURE. HANG ON, IT'S GOING TO BE A BUMPY AFTERNOON AND EARLY EVENING. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... AS OF 433 AM EDT WEDNESDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO EARLY THIS EVENING...BEFORE DIMINISHING BY MIDNIGHT. EXPECTING AREAS OF FOG TO DEVELOP ACROSS THE REGION AFTER MIDNIGHT TONIGHT...AS THERE WILL BE A CLOSE SPREAD BETWEEN THE TEMPERATURE AND THE DEW POINT IN THE 60S TONIGHT. EXPECTING MAINLY FAIR WEATHER ON THURSDAY. HOWEVER...BTV 4KM MODEL ALONG WITH THE GFS AND NAM HINT AT SOME SHOWERS DEVELOPING ACROSS THE ADIRONDACKS AND OVER THE GREEN MOUNTAINS AND EASTERN AND NORTHEAST VERMONT THURSDAY AFTERNOON. HAVE GONE WITH SLIGHT CHANCE POPS FOR THURSDAY AFTERNOON. A RIDGE OF HIGH PRESSURE WILL THEN BUILD INTO THE REGION THURSDAY NIGHT... WITH FAIR AND DRY WEATHER EXPECTED. FRIDAY WILL BE A MAINLY DRY AS A WEAK RIDGE OF HIGH PRESSURE WILL BE OVER THE REGION FRIDAY MORNING. A WARM FRONT WILL APPROACH THE REGION LATE IN THE DAY ON FRIDAY. HAVE GONE WITH JUST SLIGHT CHANCE POPS FOR SHOWERS FRIDAY AFTERNOON. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 433 AM EDT WEDNESDAY...WARM FRONT TO MOVE ACROSS THE AREA FRIDAY NIGHT BRINGING SHOWERS TO THE AREA. LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL BE SLOW TO APPROACH THE FORECAST AREA ON SATURDAY...AND FINALLY CROSS THE FORECAST AREA SATURDAY NIGHT. UPPER LEVEL TROF WILL FOLLOW ON SUNDAY. HAVE MENTIONED CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THIS ENTIRE PERIOD. THEN HAVE A DRY FORECAST FOR THE REST OF THE EXTENDED PORTION AS SURFACE HIGH PRESSURE REMAINS OVER THE REGION THROUGH AT LEAST WEDNESDAY. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... THROUGH 18Z THURSDAY...ONGOING SEVERE WEATHER EVENT WITH THUNDERSTORMS PRODUCING DAMAGING WINDS AND HAIL TO BE SCATTERED ACROSS FORECAST AREA THROUGH 00Z. STORMS SHOULD GENERALLY SUBSIDE AFTER 00-02Z...WITH VFR CONDITIONS. TOWARD MORNING KMPV/KSLK FORECAST IFR TO LIFR AS FOG DEVELOPS. ALSO INTRODUCED SCT012 AT KBTV. WITH RECENT RAINFALL AND WINDS TURNING WEST THROUGH NORTHWEST...EXPECT STRATUS DECK TO DEVELOP OVERNIGHT TOWARD MORNING. OUTLOOK 18Z THURSDAY THROUGH SUNDAY...18Z THU THRU 00Z SAT...VFR UNDER HIGH PRESSURE. 00Z SAT THRU SUNDAY...MAINLY VFR WITH SCT MVFR IN SHOWERS AND THUNDERSTORMS. MONDAY...VFR. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...WGH NEAR TERM...NASH SHORT TERM...WGH LONG TERM...NEILES AVIATION...HANSON
Hazardous weather outlook, Jul 21, 3:45 AM EDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 345 AM EDT WED JUL 21 2010 NYZ026>031-034-035-087-VTZ001>012-016>019-220745- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 345 AM EDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING. THE PRIMARY THREAT WILL BE STRONG AND POTENTIALLY DAMAGING WIND GUSTS. HAIL AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MORE SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION FRIDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. WGH
In the hours before
Special weather statement, Jul 21, 10:55 AM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1055 AM EDT WED JUL 21 2010 NYZ026>031-034-035-087-VTZ001>012-016>019-211700- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1055 AM EDT WED JUL 21 2010 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE NORTH COUNTRY... THUNDERSTORMS WILL RAPIDLY DEVELOP EARLY THIS AFTERNOON ACROSS VERMONT AND NORTHERN NEW YORK. SOME OF THE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE, AND WILL BE CAPABLE OF PRODUCING STRONG DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS. THUNDERSTORMS WILL COME TO AN END DURING THE EARLY EVENING ACROSS NORTHERN NEW YORK, BUT MAY CONTINUE INTO THE MID-EVENING IN VERMONT. PERSONS ACROSS THE NORTH COUNTRY SHOULD PAY CLOSE ATTENTION FOR RAPIDLY CHANGING WEATHER CONDITIONS AND POSSIBLE SEVERE WEATHER WARNINGS. MOVE INDOORS AT THE FIRST SIGN OF THREATENING WEATHER. IF YOU CAN HEAR THUNDER, YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. NASH
Special weather statement, Jul 21, 12:33 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1233 PM EDT WED JUL 21 2010
NYZ026-027-029-030-087-211730-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
1233 PM EDT WED JUL 21 2010
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND ST. LAWRENCE
COUNTIES IN NORTHERN NEW YORK...
AT 1224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STOCKHOLM
CENTER IN SAINT LAWRENCE COUNTY...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR MOIRA AROUND 1245 PM...BRUSHTON AROUND 100
PM...CONSTABLE AROUND 115 PM AND BURKE CENTER AROUND 130 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
LAT...LON 4500 7476 4499 7469 4501 7464 4499 7441
4500 7403 4481 7401 4465 7485 4498 7489
4499 7487 4499 7483 4501 7478
MBHLocal storm report, Jul 21, 1:16 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
116 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG BANGOR 44.81N 74.40W
07/21/2010 FRANKLIN NY CO-OP OBSERVER
ROOF REPORTED IN ROAD VIA SCANNER REPORT. TIME
APPROXIMATE.
0100 PM TSTM WND DMG MOIRA 44.82N 74.56W
07/21/2010 FRANKLIN NY CO-OP OBSERVER
TREES DOWN VIA SCANNER REPORT
0110 PM HAIL NORTH BANGOR 44.84N 74.40W
07/21/2010 E1.00 INCH FRANKLIN NY TRAINED SPOTTER
0110 PM HAIL BANGOR 44.81N 74.40W
07/21/2010 E0.50 INCH FRANKLIN NY PUBLIC
&&The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:59 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle, Lamoille | 61 min |
| Jul 21, 2:31 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Washington | 59 min |
| Jul 21, 2:46 PM EDT | Areal Flood Advisory | BTV | Chittenden | 3 hr |
| Jul 21, 2:57 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle, Lamoille, Orleans, Washington | 63 min |
| Jul 21, 3:27 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Orange, Washington | 63 min |
| Jul 21, 3:58 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex, Lamoille, Orleans, Washington | 62 min |
| Jul 21, 4:18 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Orange, Washington | 57 min |
| Jul 21, 4:25 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 35 min |
| Jul 21, 4:42 PM EDT | Areal Flood Advisory | BTV | Addison, Chittenden, Washington | 3 hr |
| Jul 21, 5:00 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Orange, Washington, Windsor | 60 min |
| Jul 21, 5:33 PM EDT | Areal Flood Advisory | BTV | Caledonia, Essex | 86 min |
| Jul 21, 5:36 PM EDT | Special Weather Statement | BTV | Chittenden | 54 min |
| Jul 21, 5:43 PM EDT | Flash Flood Warning | BTV | Orange | 2 hr |
| Jul 21, 5:43 PM EDT | Special Weather Statement | BTV | Windsor | 62 min |
| Jul 21, 6:08 PM EDT | Special Weather Statement | BTV | Orange | 67 min |
| Jul 21, 6:42 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Orange, Rutland, Windsor | 63 min |
| Jul 21, 6:43 PM EDT | Special Weather Statement | BTV | Windsor | 32 min |
| Jul 21, 7:15 PM EDT | Special Weather Statement | BTV | Windsor | 30 min |
| Jul 21, 7:41 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 57 min |
| Jul 21, 12:33 PM EDT | Special Weather Statement | BTV | Franklin | 57 min |
| Jul 21, 12:52 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Franklin, St. Lawrence | 53 min |
| Jul 21, 1:06 PM EDT | Tornado Warning | BTV | Clinton, Franklin | 24 min |
| Jul 21, 1:27 PM EDT | Tornado Warning | BTV | Clinton, Franklin | 33 min |
| Jul 21, 3:35 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 55 min |
| Jul 21, 4:01 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 59 min |
| Jul 21, 4:10 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 44 min |
| Jul 21, 4:29 PM EDT | Areal Flood Warning | BTV | St. Lawrence | 3 hr |
| Jul 21, 4:49 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin | 56 min |
| Jul 21, 6:13 PM EDT | Special Weather Statement | BTV | Essex | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.